Drug-Induced Nail Disorders: Prevention Is Best

In This Article

Haemorrhagic Events Are Also Possible

Other drugs may indirectly affect the nail by impairing distal digital perfusion, causing necrosis of the nail apparatus or damaging the nail bed blood vessels (see table 1). This manifests as splinter haemorrhages or subungual haematoma. These events are usually observed in the toenails which are more likely to be affected by trauma.[1]

Bleomycin is associated with Raynaud's phenomenon in up to 37% of patients[9] and can also cause fingertip gangrene. A few other drugs have been associated with digital gangrene, including beta-blockers.[10] However, this event is usually observed in patients receiving beta-blockers who already have peripheral vascular disease. It is thought to result from decreased cardiac output that is not effectively balanced by peripheral vasodilation (particularly with non-cardioselective agents) which then leads to impaired distal perfusion. Symptoms do not always regress on drug withdrawal and digit or limb amputation is often needed.[1]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....